Alert archive / New Mexico / Red Flag Warnings in 2017
Red Flag Warning 9, NWS El Paso, TX
NWS El Paso, TX issued this red flag warning at Mar 30, 2017, 1:58 PM MDT for 8 counties in New Mexico; El Paso County, Hudspeth County, Texas. It took effect at Mar 31, 2017, 12:00 PM MDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 30, 2017, 1:58 PM MDT (19:58 UTC)
- In effect from
- Mar 31, 2017, 12:00 PM MDT
- Expired
- Mar 31, 2017, 8:00 PM MDT
- In force
- 8 hr
- Issued by
- NWS El Paso, TX
Counties Catron County, NM, Doña Ana County, NM, Grant County, NM, Hidalgo County, NM, Lincoln County, NM, Luna County, NM, Otero County, NM, Sierra County, NM, El Paso County, TX, Hudspeth County, TX
The radar
The El Paso radar (KEPZ), 84 km from the middle of the area, began a volume at 20:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 12:00Z, 8.0 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2138 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 210 m²/s²
- 0-3 km storm-relative helicity
- 288 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
230 WWUS84 KEPZ 301958 RFWEPZ URGENT - FIRE WEATHER MESSAGE National Weather Service El Paso TX/Santa Teresa NM 158 PM MDT Thu Mar 30 2017 ...EXTREMELY CRITICAL FIRE WEATHER CONDITIONS EXPECTED ON FRIDAY... .A strong upper low will be moving out of the Great Basin and into the Four Corners region on Friday. Very strong west- southwest winds will increase ahead of this system to 25 to 35 mph. Warm temperatures and dry low levels will contribute to relative humidities falling into the upper single digits to lower teens which when combined with the winds will create extremely critical fire weather conditions. Elevations above 7000 feet in area mountains will likely keep relative humidities above 15 percent. Cooler temperatures will move in for the weekend. NMZ110>113-TXZ055-056-311400- /O.UPG.KEPZ.FW.A.0008.170331T1800Z-170401T0200Z/ /O.NEW.KEPZ.FW.W.0009.170331T1800Z-170401T0200Z/ NEW MEXICO FIRE WEATHER ZONE 110 SOUTHWEST MOUNTAINS/GILA NF/APACHE NF/GLZ- NEW MEXICO FIRE WEATHER ZONE 111 SOUTHWEST DESERTS AND LOWLANDS/LAS CRUCES BLM/GLZ- NEW MEXICO FIRE WEATHER ZONE 112 SOUTH CENTRAL LOWLANDS AND SOUTHERN RIO GRANDE VALLEY/BLM/GLZ- NEW MEXICO FIRE WEATHER ZONE 113 CAPITAN AND SACRAMENTO MOUNTAINS/LINCOLN NF/LNZ- TEXAS FIRE WEATHER ZONE 055 EL PASO COUNTY-TEXAS FIRE WEATHER ZONE 056 HUDSPETH COUNTY- 158 PM MDT Thu Mar 30 2017 ...RED FLAG WARNING IN EFFECT FROM NOON TO 8 PM MDT FRIDAY FOR STRONG WINDS AND LOW RELATIVE HUMIDITIES... The National Weather Service in El Paso has issued a Red Flag Warning, which is in effect from noon to 8 PM MDT Friday. The Fire Weather Watch is no longer in effect. * WIND...20 to 35 mph with gusts to 50 mph. * HUMIDITY...5 to 13 percent. * HIGHEST THREAT...is located over the lowlands east of the Rio Grande. A cold front will move in from the west during the afternoon and raise humidities west of the river. * IMPACTS...any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ 26
1 follow-up statement
265 WWUS84 KEPZ 311316 RFWEPZ URGENT - FIRE WEATHER MESSAGE National Weather Service El Paso TX/Santa Teresa NM 716 AM MDT Fri Mar 31 2017 ...EXTREMELY CRITICAL FIRE WEATHER CONDITIONS EXPECTED ON FRIDAY... .A strong upper low will be moving out of the Great Basin and into the Four Corners region today. Very strong west- southwest winds will increase ahead of this system to 25 to 35 mph. Warm temperatures and dry low levels will contribute to relative humidities falling into the upper single digits to lower teens which when combined with the winds will create extremely critical fire weather conditions. Elevations above 7000 feet in area mountains will likely keep relative humidities above 15 percent. Cooler temperatures will move in for the weekend. NMZ110>113-TXZ055-056-010200- /O.CON.KEPZ.FW.W.0009.170331T1800Z-170401T0200Z/ NEW MEXICO FIRE WEATHER ZONE 110 SOUTHWEST MOUNTAINS/GILA NF/APACHE NF/GLZ- NEW MEXICO FIRE WEATHER ZONE 111 SOUTHWEST DESERTS AND LOWLANDS/LAS CRUCES BLM/GLZ- NEW MEXICO FIRE WEATHER ZONE 112 SOUTH CENTRAL LOWLANDS AND SOUTHERN RIO GRANDE VALLEY/BLM/GLZ- NEW MEXICO FIRE WEATHER ZONE 113 CAPITAN AND SACRAMENTO MOUNTAINS/LINCOLN NF/LNZ- TEXAS FIRE WEATHER ZONE 055 EL PASO COUNTY-TEXAS FIRE WEATHER ZONE 056 HUDSPETH COUNTY- 716 AM MDT Fri Mar 31 2017 ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 8 PM MDT THIS EVENING FOR STRONG WINDS AND LOW RELATIVE HUMIDITES... * WIND...20 to 35 mph with gusts to 50 mph. * HUMIDITY...5 to 13 percent. * HIGHEST THREAT...is located over the lowlands east of the Rio Grande. A cold front will move in from the west during the afternoon and raise humidities west of the river. * IMPACTS...any fires that develop will likely spread rapidly. Be careful if you have to operate gas or electrical powered machinery outside. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ Tripoli
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before this red flag warning went out at Mar 30, 3:07 AM MDT, 10 hours 51 minutes earlier.
Area forecast discussion, Mar 30, 3:07 AM MDT, 10 hours 51 minutes before
Area Forecast Discussion
National Weather Service El Paso TX/Santa Teresa NM
307 AM MDT Thu Mar 30 2017
.SYNOPSIS...
Westerly winds will bring warmer dry weather to New Mexico and
west Texas today. However a low pressure system with a cold front
will move slowly across the Borderland Friday through the
weekend. This storm will generate windy conditions with blowing
dust on Friday followed by cooler temperatures Saturday and
Sunday. In addition there will be slight chances for lowland rain
showers and high mountain snows this weekend. Westerly winds will
produce seasonably warm dry weather for most of next week with
passing disturbances causing occasionally breezy to windy
conditions.
&&
.DISCUSSION...
Low amplitude upper ridge will move across the southern Rockies
today with westerly winds in the lower and mid levels. This
pattern will produce warmer dry weather today. Winds will be
breezy to even marginally windy as mixing heights rise.
Deep upper low will meanwhile be moving slowly into Nevada this
afternoon before drifting east southeast into northeast Arizona
and northwest New Mexico Friday morning and afternoon. Approach of
system plus downslope winds will induce surface cyclogenesis over
eastern New Mexico with low and mid level gradient thus
tightening as 90 mid level speed max extends across the CWA. Warm
dry nature of air mass will result in dry lapse rates from the
surface to almost 500 mb much of the region by late Friday
afternoon. Thus windy conditions will occur tomorrow. Wind speeds
should exceed advisory criteria over most or all of the CWA with
possible warnings required for south central and southeast zones.
Blowing dust/low visibility also likely for much of the lower
elevations.
Upper low will continue to drift slowly east across northern New
Mexico Friday night and Saturday morning with an attendant cold
front and trailing upper trough axis swinging across New
Mexico/west Texas Friday afternoon through early Saturday.
Gradients subsequently relax with winds diminishing Friday night.
Cool air advection behind the front will also reduce Saturday and
Sunday high temperatures to around 5 to 10 degrees below normal.
Given the continental flow trajectories moisture transport will be
minimal but cold air aloft and upward motion induced by the upper
low and embedded waves may produce isolated rains lower
elevations and high mountain snows with rain and snow amounts
generally light.
Zonal/deep westerly winds will result in warmer dry weather on
Monday. However the next upper wave will move across the central
and southern Rockies Monday night and Tuesday with another lee
cyclone developing to the northeast. Thus breezy to windy
conditions possible Monday and Tuesday. Passing short wave ridge
aloft expected to sustain dry weather and seasonably warm
temperatures but with lighter winds next Wednesday and Thursday.
&&
.AVIATION...Valid 30/12z-31/12z.
VFR conditions with no ceilings below 10,000 feet agl. Surface
winds gusting around 35 kt between 20z and 02z.
&&
.FIRE WEATHER...
Breezy to marginally windy westerly flow will bring warmer dry
weather to New Mexico and west Texas today with near Red Flag
conditions expected some areas this afternoon. A low pressure
system with a cold front will move slowly across the Borderland
Friday through the weekend. This storm will generate windy
conditions with blowing dust on Friday resulting in critical fire
weather and Red Flag conditions tomorrow. Winds diminishing with
cooler below normal temperatures occurring Saturday and Sunday. In
addition there will be slight chances for lowland rain showers
and high mountain snows this weekend. Westerly winds will produce
seasonably warm dry weather for most of next week with passing
disturbances causing occasionally breezy to windy conditions. Thus
near Red Flag conditions may develop over some areas Monday and
Tuesday afternoons.
&&
.PRELIMINARY POINT TEMPS/POPS...
El Paso 82 58 77 48 / 0 0 0 0
Sierra Blanca 78 55 78 46 / 0 0 0 0
Las Cruces 79 52 72 40 / 0 0 0 0
Alamogordo 76 54 73 42 / 0 0 0 0
Cloudcroft 56 41 49 26 / 0 0 0 0
Truth or Consequences 80 54 67 38 / 0 0 0 0
Silver City 73 48 59 34 / 0 0 0 0
Deming 81 51 71 37 / 0 0 0 0
Lordsburg 80 49 67 35 / 0 0 0 0
West El Paso Metro 81 60 75 48 / 0 0 0 0
Dell City 81 48 78 41 / 0 0 0 0
Fort Hancock 83 55 81 47 / 0 0 0 0
Loma Linda 74 56 71 45 / 0 0 0 0
Fabens 82 55 79 46 / 0 0 0 0
Santa Teresa 81 55 75 44 / 0 0 0 0
White Sands HQ 79 57 73 45 / 0 0 0 0
Jornada Range 79 48 72 37 / 0 0 0 0
Hatch 81 50 71 40 / 0 0 0 0
Columbus 83 56 74 42 / 0 0 0 0
Orogrande 80 55 75 44 / 0 0 0 0
Mayhill 69 46 61 31 / 0 0 0 0
Mescalero 66 44 59 31 / 0 0 0 0
Timberon 63 42 59 30 / 0 0 0 0
Winston 74 41 58 27 / 0 0 0 0
Hillsboro 79 49 65 35 / 0 0 0 0
Spaceport 79 50 69 38 / 0 0 0 0
Lake Roberts 72 35 58 25 / 0 0 0 0
Hurley 75 46 61 31 / 0 0 0 0
Cliff 79 42 64 30 / 0 0 0 0
Mule Creek 75 46 58 33 / 0 0 0 0
Faywood 77 50 63 36 / 0 0 0 0
Animas 83 52 70 37 / 0 0 0 0
Hachita 82 50 70 36 / 0 0 0 0
Antelope Wells 82 52 71 38 / 0 0 0 0
Cloverdale 77 52 67 37 / 0 0 0 0
&&
.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...Fire Weather Watch from Friday afternoon through Friday evening
for NMZ110>113.
TX...Fire Weather Watch from Friday afternoon through Friday evening
for TXZ055-056.
&&
05 RogashHazardous weather outlook, Mar 30, 3:35 AM MDT, 10 hours 23 minutes before
Hazardous Weather Outlook National Weather Service El Paso TX/Santa Teresa NM 335 AM MDT Thu Mar 30 2017 NMZ401>417-TXZ418>424-311245- Upper Gila River Valley-Southern Gila Highlands/Black Range-Southern Gila Foothills/Mimbres Valley- Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel- Uplands of the Bootheel-Southwest Desert/Mimbres Basin-Eastern Black Range Foothills-Sierra County Lakes-Northern Dona Ana County- Southern Dona Ana County/Mesilla Valley-Central Tularosa Basin- Southern Tularosa Basin-West Slopes Sacramento Mountains Below 7500 Feet-Sacramento Mountains Above 7500 Feet-East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-Western El Paso County- Eastern/Central El Paso County-Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-Southern Hudspeth Highlands-Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-Rio Grande Valley of Eastern Hudspeth County- 335 AM MDT Thu Mar 30 2017 This Hazardous Weather Outlook is for portions of south central New Mexico, southwest New Mexico, and southwest Texas. .DAY ONE...Today and Tonight West winds will gust around 30 to 40 mph this afternoon and this evening. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Windy on Friday with winds gusting from 50 to 60 mph. Blowing dust will reduce the visibility to under a half mile over a few locations resulting in dangerous driving conditions including along portions of Interstate 10 between El Paso and Las Cruces and also around Deming and Lordsburg. There will also be a few lowland rain showers with high mountain snows possible Saturday through Sunday with rain and snow amounts generally light. Breezy to windy Monday and Tuesday with winds gusting around 40 mph. Blowing dust may occur over a few areas. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. Rogash
The office that day
Everything else NWS El Paso, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 30, 3:42 PM MDT | Blowing Dust Advisory | EPZ | Doña Ana, Grant, Hidalgo, Luna | 29 hr |
| Mar 30, 3:42 PM MDT | High Wind Warning | EPZ | Otero | 29 hr |
| Mar 30, 3:42 PM MDT | Wind Advisory | EPZ | Doña Ana, Grant, Hidalgo, Luna, Otero, Sierra | 29 hr |
Nearby
Red Flag Warnings in New Mexico, 2017Red Flag Warnings in Texas, 2017Every red flag warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.